This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
Activation of complement plays part in reaction to contrast media
Adverse reactions to radiographic contrast media have been occurring for a long time. Now scientists are beginning to find out why.The work of several different research teams in the past year has shown that activation of the serum complement system is a major—though not necessarily the only—factor in such toxic reactions.Reactions to contrast media—often derivatives of triiodobenzoic acid—may involve urticaria, flushing, nausea, and vomiting. Most reactions are slight and are alleviated by corticosteroids. Serious reactions occur in perhaps one of 10,000 patients.Complement is considered the primary humoral mediator of antigen-antibody reactions. The classical complement pathway is believed to consist of 11 different proteins comprising nine factors—C1 through C9—that activate one another in a cascading fashion. An alternative complement pathway intersects the system at C3, bypassing Cl, C2, and C4.The pathways can be activated by immune
Medical News. JAMA. 1977;237(18):1915–1923. doi:10.1001/jama.1977.03270450005001
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: